Texas, 2017

High Wind in Texas, March 28, 2017

March 28, 2017 · NWS MAF · 8 events in 7 counties and zones

A passing upper trough resulted in high winds in the Guadalupe and Davis Mountains, and over portions of the adjacent west Texas plains.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A passing upper trough resulted in high winds in the Guadalupe and Davis Mountains, and over portions of the adjacent west Texas plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 28, 4:06 AM MST, 7 hours 45 minutes earlier.

Area forecast discussion, Mar 28, 4:06 AM MST, 7 hours 45 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
606 AM CDT Tue Mar 28 2017

.DISCUSSION...

The latest Aviation discussion is included below.

&&

.AVIATION...

Ragged MVFR ceilings have spread north through the Permian Basin and
will affect KMAF, KINK and KHOB through 28/15Z before mixing out.
Thereafter expect VFR conditions at all area terminals.  Winds will
veer to the southwest and become gusty by late morning, then become
more westerly and persist through the afternoon.  It appears
thunderstorms will develop east of all terminals.

&&

.PREV DISCUSSION... /issued 409 AM CDT Tue Mar 28 2017/

A deep upper level low is developing around the Four Corners
region and will slowly move east across New Mexico today. This low
pressure system will affect the weather today and tomorrow in a
number of ways.

First of all, moisture is drawing northwards into the Permian
Basin this morning with dewpoints in the 60s currently being
observed in McCamey and Big Lake. This moisture will collide with
dry air to the west causing a dryline to form that could become
the focus for convective development today mainly in the eastern
Permian Basin and lower Trans Pecos region. The best chance for
severe thunderstorms will be east of our CWA though persons in the Big
Spring-Snyder-Colorado City area should be alert for marginally
severe wind and hail.

The degree of strong winds that were initially expected with this
low has been scaled back somewhat. Current model runs have the low
center slightly farther south than was previously expected
bringing the lower winds near the low center closer to our area.
Strong winds are expected in the Guadalupe Mountains this
afternoon with low end advisory wind speeds expected in the
adjacent plains and Davis Mountains. Winds will diminish tonight
and are not expected to be as strong tomorrow.

A cold front will move through the area tomorrow as the upper low
moves east into North Texas. Cooler air behind the front will
bring highs back down to near or slightly below normal levels
before warming back by the end of the week. Another low pressure
system will move across the desert southwest this weekend on a
trajectory that is very similar to the one currently affecting the
area. Therefore the threats of wind/fire weather/severe storms
will need to be monitored over the next several days.

Hennig

.FIRE WEATHER...

A large upper level storm system will approach the region today with
southwesterly winds increasing ahead of it.  However, the upper low
will begin to move over the area this afternoon which could result
in shower development, and a cooling and moistening of the
atmospheric column.  This could limit the areal and temporal extent
of RHs of 15% or less.  There could be isolated lightning strikes
with some of the precipitation, in addition to locally strong, gusty
winds due to virga too.  Since 20 foot wind speeds will likely be 20
to 30 mph sustained over the Fire Weather Watch area for several
hours this afternoon, high temperatures will be 5-10 degrees above
normal, and fuels are dry enough for high to very high fire danger,
will err on the side of caution and convert the Watch to a Red Flag
Warning, except in the Guadalupe and Davis Mountains where RHs may
only have 15% RHs for an hour or two.

Recovery will be poor in most locations tonight as 20 foot westerly
winds prevail.  Dry conditions will continue Wednesday with critical
fire weather conditions expected to affect the Big Bend region,
Stockton Plateau and Lower Trans Pecos.  Will not issue a Fire
Weather Watch for these areas due to an already complicated RFW.
There could be a break in critical conditions Thursday, but another
upper level storm system approaching the area could make Friday and
Saturday critical fire weather days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     82  50  76  46 /  40  20  10  10
Carlsbad                       75  47  67  42 /  10   0  20  10
Dryden                         88  54  86  51 /  10  10  10   0
Fort Stockton                  84  52  72  46 /  10  10  10   0
Guadalupe Pass                 67  43  58  43 /  10   0  10   0
Hobbs                          75  45  59  40 /  10  10  20  10
Marfa                          74  41  67  37 /  10   0   0   0
Midland Intl Airport           82  50  70  47 /  20  10  10  10
Odessa                         80  49  70  45 /  20  10  10  10
Wink                           80  49  70  44 /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from noon today to 8 PM MDT this evening for
     Guadalupe Mountains-Southeast Plains.

     High Wind Warning from 9 AM this morning to 8 PM MDT this
     evening for Guadalupe Mountains of Eddy County.

     Wind Advisory from 9 AM this morning to 8 PM MDT this evening
     for Central Lea County-Eddy County Plains-Northern Lea
     County-Southern Lea County.

TX...Red Flag Warning from 1 PM CDT /noon MDT/ this afternoon to 9 PM
     CDT /8 PM MDT/ this evening for Andrews-Davis/Apache
     Mountains Area-Gaines-Guadalupe Mountains-Loving-Marfa
     Plateau-Pecos-Reeves County and Upper Trans Pecos-Van Horn
     and Highway 54 Corridor-Ward-Winkler.

     High Wind Warning from 9 AM this morning to 8 PM MDT this
     evening for Guadalupe Mountains.

     Wind Advisory from 10 AM CDT /9 AM MDT/ this morning to 9 PM CDT
     /8 PM MDT/ this evening for Davis/Apache Mountains Area-
     Marfa Plateau-Van Horn and Highway 54 Corridor.

&&

67/10
Hazardous weather outlook, Mar 28, 1:27 AM MST, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
327 AM CDT Tue Mar 28 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-290830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
327 AM CDT Tue Mar 28 2017 /227 AM MDT Tue Mar 28 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

Severe thunderstorms will be possible over the eastern Permian
Basin, south through the Lower Trans Pecos this afternoon and
tonight.  Large hail, damaging winds, brief heavy rainfall and
frequent lightning strikes will be possible.

Warm, windy and dry conditions will create critical fire weather
conditions along and west of a Seminole to Fort Stockton line,
excluding the Guadalupe and Davis Mountains this afternoon.  A Red
Flag Warning has been issued for these areas this afternoon and early
evening.

A High Wind Warning has been issued for the Guadalupe Mountains
today where westerly winds of 35 to 45 mph and gusts near 60 mph are
expected.  A Wind Advisory has been issued for the southeastern New
Mexico Plains, Van Horn and Highway 54 corridor, Marfa Plateau and
Davis Mountains this afternoon and early evening.  Westerly winds of
25 to 35 mph and gusts of 50 mph are expected.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested late this afternoon or this
evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Mar 28, 11:25 AM MST, 26 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
125 PM CDT TUE MAR 28 2017

TXZ062-063-281900-
Midland TX-Glasscock TX-
125 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GLASSCOCK AND EASTERN
MIDLAND COUNTIES UNTIL 200 PM CDT...

At 125 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Spraberry, or 14 miles south of Greenwood, moving
northeast at 55 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Garden City, Greenwood, Lees and Spraberry.

LAT...LON 3189 10136 3174 10189 3181 10195 3209 10188
      3208 10135
TIME...MOT...LOC 1825Z 239DEG 48KT 3181 10188

49
Special weather statement, Mar 28, 11:45 AM MST, 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
145 PM CDT TUE MAR 28 2017

TXZ047-048-281930-
Scurry TX-Borden TX-
145 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCURRY AND
NORTHEASTERN BORDEN COUNTIES UNTIL 230 PM CDT...

At 145 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fluvanna, or 14 miles east of Gail, moving north at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Fluvanna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3273 10112 3273 10126 3296 10124 3297 10105
      3297 10100
TIME...MOT...LOC 1845Z 197DEG 29KT 3283 10120

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
March 28, 11:51 AM MST to 9:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS

High Wind, Davis / Apache Mountains Area

When
March 28, 4:55 PM CST to 9:30 PM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
State Official

Sustained west winds of 40-45 mph, and a gust to 64 mph, occurred at the McDonald Observatory.

High Wind, Marfa Plateau

When
March 28, 5:02 PM CST to 6:10 PM CST
Where
Marfa Plateau forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS

High Wind, Presidio Valley

When
March 28, 5:35 PM CST to 7:15 PM CST
Where
Presidio Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS

High Wind, Van Horn & Hwy 54 Corridor

When
March 28, 6:00 PM CST to 8:00 PM CST
Where
Van Horn & Hwy 54 Corridor forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Unknown

High Wind, Pecos

When
March 28, 6:06 PM CST to 7:06 PM CST
Where
Pecos forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

Sustained west winds of 40-48 mph, and a gust to 58 mph, occurred at the Coyanosa ASOS.

High Wind, Winkler

When
March 28, 6:10 PM CST to 7:10 PM CST
Where
Winkler forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
ASOS
Coordinates
31.850, -103.048 (the zone’s center; the record gives no point)

Sustained west winds of 40-46 mph, and a gust to 56 mph, occurred at the Wink ASOS.

High Wind, Pecos

When
March 28, 6:12 PM CST to 7:35 PM CST
Where
Pecos forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678490, 678475, 678483, 678481, 678491, 678476, 678474, 678479.